Alert archive / South Dakota / Flood Watches in 2019
Flood Watch 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flood watch at Aug 9, 2019, 12:22 PM CDT for 22 counties in South Dakota; 8 counties in Minnesota. It took effect at Aug 9, 2019, 6:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2019, 12:22 PM CDT (17:22 UTC)
- In effect from
- Aug 9, 2019, 6:00 PM CDT
- Expired
- Aug 10, 2019, 12:38 AM CDT
- In force
- 7 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
All 30 counties
Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
485 WGUS63 KFSD 091722 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 1222 PM CDT Fri Aug 9 2019 SDZ038>040-052>055-057>061-063>065-100500- /O.NEW.KFSD.FA.A.0002.190809T2300Z-190810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, Montrose, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, and Clayton 1222 PM CDT Fri Aug 9 2019 ...FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH SATURDAY MORNING... The National Weather Service in Sioux Falls has issued a * Flood Watch for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota, including the following areas, in central South Dakota, Jerauld. In east central South Dakota, Beadle, Brookings, Kingsbury, Lake, Miner, and Sanborn. In south central South Dakota, Aurora, Brule, Charles Mix, and Douglas. In southeast South Dakota, Davison, Hanson, Hutchinson, and McCook. * From 6 PM CDT this evening through Saturday morning * Thunderstorms will move through the region Friday evening into the overnight hours. Rainfall totals may exceed 1 to 3 inches. * In addition to ponding of water, localized rapid rises in area streams and creeks will be possible. Short duration flash flooding may also be possible into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MNZ097-098-SDZ056-062-066>070-100500- /O.NEW.KFSD.FA.A.0002.190810T0300Z-190810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Bon Homme-Yankton- Clay- Including the cities of Pipestone, Luverne, Flandreau, Sioux Falls, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 1222 PM CDT Fri Aug 9 2019 ...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SATURDAY MORNING... The National Weather Service in Sioux Falls has issued a * Flood Watch for portions of southwest Minnesota and South Dakota, including the following areas, in southwest Minnesota, Pipestone and Rock. In South Dakota, Bon Homme, Clay, Lincoln, Minnehaha, Moody, Turner, and Yankton. * From 10 PM CDT this evening through Saturday morning * Thunderstorms will move through the region Friday evening into the overnight hours. Rainfall totals may exceed 1 to 3 inches. * In addition to ponding of water, localized rapid rises in area streams and creeks will be possible. Short duration flash flooding may also be possible into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MNZ071-072-080-081-089-090-100500- /O.NEW.KFSD.FA.A.0002.190810T0300Z-190810T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 1222 PM CDT Fri Aug 9 2019 ...FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING THROUGH SATURDAY MORNING... The National Weather Service in Sioux Falls has issued a * Flood Watch for a portion of southwest Minnesota, including the following areas, Cottonwood, Jackson, Lincoln, Lyon, Murray, and Nobles. * From 10 PM CDT this evening through Saturday morning * Thunderstorms will move through the region during the overnight hours and into Saturday morning. Rainfall totals may exceed 1 to 3 inches. * In addition to ponding of water, localized rapid rises in area streams and creeks will be possible. Short duration flash flooding may also be possible into the daybreak hours of Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
2 follow-up statements
672 WGUS63 KFSD 100213 FFAFSD Flood Watch National Weather Service Sioux Falls SD 913 PM CDT Fri Aug 9 2019 MNZ097-098-SDZ056-062-100315- /O.CAN.KFSD.FA.A.0002.190810T0300Z-190810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pipestone-Rock-Moody-Minnehaha- Including the cities of Pipestone, Luverne, Flandreau, and Sioux Falls 913 PM CDT Fri Aug 9 2019 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of southwest Minnesota and South Dakota has been cancelled. Rain has shifted south of Interstate 90, therefore the watch has been cancelled. $$ SDZ038>040-052>055-057>061-100315- /O.CAN.KFSD.FA.A.0002.000000T0000Z-190810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook- Including the cities of Huron, De Smet, Arlington, Lake Preston, Brookings, Wessington Springs, Alpena, Woonsocket, Howard, Madison, Orland, Chamberlain, Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, Emery, Salem, Canistota, Bridgewater, and Montrose 913 PM CDT Fri Aug 9 2019 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota has been cancelled. Rain has shifted south of Interstate 90, therefore the watch has been cancelled. $$ MNZ071-072-080-081-089-090-100315- /O.CAN.KFSD.FA.A.0002.190810T0300Z-190810T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson- Including the cities of Tyler, Hendricks, Lake Benton, Ivanhoe, Marshall, Slayton, Fulda, Windom, Mountain Lake, Worthington, Jackson, and Lakefield 913 PM CDT Fri Aug 9 2019 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of southwest Minnesota has been cancelled. Rain has shifted south of Interstate 90, therefore the watch has been cancelled. $$ SDZ063>065-101015- /O.CON.KFSD.FA.A.0002.000000T0000Z-190810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Charles Mix-Douglas-Hutchinson- Including the cities of Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, and Clayton 913 PM CDT Fri Aug 9 2019 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... The Flood Watch continues for * Portions of south central South Dakota and southeast South Dakota, including the following areas, in south central South Dakota, Charles Mix and Douglas. In southeast South Dakota, Hutchinson. * Until 7 AM CDT Saturday * Thunderstorms will move through the region Friday evening into the overnight hours. Rainfall totals may exceed 1 to 3 inches. * In addition to ponding of water, localized rapid rises in area streams and creeks will be possible. Short duration flash flooding may also be possible into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ SDZ066>070-101015- /O.CON.KFSD.FA.A.0002.190810T0300Z-190810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Turner-Lincoln-Bon Homme-Yankton-Clay- Including the cities of Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 913 PM CDT Fri Aug 9 2019 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT SATURDAY... The Flood Watch continues for * A portion of southeast South Dakota, including the following areas, Bon Homme, Clay, Lincoln, Turner, and Yankton. * Until 7 AM CDT Saturday * Thunderstorms will move through the region Friday evening into the overnight hours. Rainfall totals may exceed 1 to 3 inches. * In addition to ponding of water, localized rapid rises in area streams and creeks will be possible. Short duration flash flooding may also be possible into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
256 WGUS63 KFSD 100538 FFAFSD Flood Watch National Weather Service Sioux Falls SD 1238 AM CDT Sat Aug 10 2019 SDZ063>070-100645- /O.CAN.KFSD.FA.A.0002.000000T0000Z-190810T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay- Including the cities of Wagner, Platte, Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman, Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg, Tyndall, Scotland, Springfield, Avon, Tabor, Yankton, and Vermillion 1238 AM CDT Sat Aug 10 2019 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of south central South Dakota and southeast South Dakota has been cancelled. The band of heavy rainfall has exited the area to the south. Rainfall amounts estimated between 3 and 5 inches fell across much of Gregory county. Additional scattered showers are possible overnight, however the threat of heavy rainfall in the watch area is low. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flood watch went out at Aug 9, 12:17 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 9, 12:17 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1217 PM CDT Fri Aug 9 2019 .SHORT TERM...(Today and Tonight) Issued at 326 AM CDT Fri Aug 9 2019 Another pleasant late summer day is expected for much of the day. Southerly flow will be on the increase late morning into the afternoon ahead of the next wave set to impact the region this evening into Saturday. Moisture will also be on the increase with dewpoints creeping back into the 60s by afternoon, and even the upper 60s west of the James River. Afternoon temperatures will remain seasonably mild however, with highs mainly in the lower 80s. This afternoon will see a wave attempt to top the ridge in northern South Dakota. With a vort max tracking just north of the forecast area this afternoon, expect scattered showers and storms to form along the instability gradient in northwest and north central SD then track east southeast into south central/east central South Dakota late afternoon or early evening. Models have sped up the timing slightly from yesterday's runs. Shear will be fairly strong at around 35 kt or higher, however instability becomes much more limited east of the James River. Expect a marginal threat for severe storms west of I-90, but it looks like the greater threat will be just west of the forecast area. Large hail may be an initial threat, however expect the system to evolve into a more linear segment or MCS as it moves into the forecast area this evening and overnight, with the primary threat transitioning more towards wind. Again, as this moves into the more stable airmass east of I-90, the severe threat decreases. Another concern will be very heavy rainfall as precipitable water values surge above 1.75 with increasing moisture transport, especially north of I-90. Expect very high precipitation rates in the thunderstorm activity, with 2 inches plus locally possible. .LONG TERM...(Saturday through Thursday) Issued at 326 AM CDT Fri Aug 9 2019 Storm complex exits the area Saturday morning, bringing a brief break in the activity during the daytime. Expect this convection to drive a frontal boundary south of the area, however there is enough uncertainty in the position of this boundary that we will need to continue to monitor for additional development Saturday afternoon and evening. If destabilization can occur and the boundary is further north than expected, there may be an additional severe threat. Will leave isolated thunderstorm threat mainly in the Missouri Valley and northwest Iowa. Active weather continues early next week with several waves impacting the area. With the upper level ridge axis shifting east of the region into the Mississippi Valley, the first wave drives a fairly potent system into the Northern and Central Plains Sunday night into Monday, with a trailing wave arriving Monday night. For the initial activity Sunday night, moisture advection will again be strong, with very high pwat values. Expect another round of heavy rainfall in thunderstorm activity. Models diverge significantly heading towards mid week, however it is likely that there will be a brief break in the thunderstorm chances on Tuesday and perhaps again on Thursday, along with slightly cooler temperatures. Additional spotty chances for storms arrive around the Tuesday night or Wednesday time frame, however confidence in timing is pretty low. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1213 PM CDT Fri Aug 9 2019 A couple of different aviation concerns over the TAF period. The first concern will come with thunderstorm development this afternoon expected across central South Dakota. Some of these storms could be strong to severe with large hail, damaging winds and even a couple of tornadoes. As these storms progress toward the I-29 corridor by mid to late evening, a decrease in the severe threat is expected although heavy rain is still possible. Exact timing of thunderstorms is still uncertain so covered most likely timeframes with VCTS and will adjust based on trends. Next concern will be the MVFR to IFR ceilings that will build in near/behind this precipitation activity thru the overnight hours. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM... LONG TERM... AVIATION...Kalin
Hazardous weather outlook, Aug 9, 4:30 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 430 AM CDT Fri Aug 9 2019 NEZ013-SDZ038>040-050-052>071-100930- Dixon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 430 AM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers and storms are expected this evening and overnight in the outlook area. A few strong to severe storms will be possible in the evening, with hail up to half dollar size and wind gusts up to 70 mph. Heavy rainfall will also be possible with thunderstorms, with amounts over 2 inches possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms with locally heavy rainfall will be possible again on Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 5 pm this evening. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ014-100930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dakota- 430 AM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and northeast Nebraska. .DAY ONE...Today and Tonight Scattered storms are expected late this evening and overnight. Small hail and gusty winds are possible, however the main threat will be locally heavy rainfall. Rainfall amounts over 2 inches will be possible under the most intense storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms with locally heavy rainfall will be possible again on Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 42 min |
| Aug 9, 6:09 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 51 min |
| Aug 9, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 33 min |
| Aug 9, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory | 48 min |
Nearby
Flood Watches in South Dakota, 2019Flood Watches in Minnesota, 2019Every flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.